On the evidence available, sertraline has a wide margin of safety in overdose. Overdoses of sertraline alone of up to 13.5 g have been reported. Deaths have been reported involving overdoses of sertraline, primarily in combination with other drugs and/or alcohol. Therefore, any overdosage should be treated aggressively. Symptoms of overdose include serotonin-mediated side effects eg, somnolence, gastrointestinal disturbances (eg, nausea and vomiting), tachycardia, tremor, agitation and dizziness. Less frequently reported was coma.
There are no specific antidotes to sertraline. Establish and maintain an airway and insure adequate oxygenation and ventilation, if necessary. Activated charcoal, which may be used with a cathartic, may be as or more effective than lavage, and should be considered in treating overdose. Induction of emesis is not recommended. Cardiac and vital sign monitoring is recommended, along with general symptomatic and supportive measures. Due to the large volume of distribution of sertraline, forced diuresis, dialysis, hemoperfusion and exchange transfusion are unlikely to be of benefit.